Wyoming, 2013

Hail in Wyoming, June 17, 2013

June 17, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe and dropped quarter sized hail along Interstate 90 west of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe and dropped quarter sized hail along Interstate 90 west of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 1:18 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 17, 1:18 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT MON JUN 17 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 214 PM MDT MON JUN 17 2013

THE LATEST WATER VAPOR IMAGES SHOWED AN UPPER LOW MOVING
TOWARD CNTRL ND WITH ANOTHER WAVE MOVING ACROSS SWRN/SCNTRL SD. AT
THE SURFACE WEAK HIGH PRESSURE WAS OVERSPREADING THE CWA. RESIDUAL
MOISTURE AND EVAPOTRANSPIRATION HAVE RESULTED IN DEWPOINTS FROM THE
UPPER 40S TO LOWER 50S...WHICH WHEN COMBINED WITH 7-8 C/KM LAPSE
RATES WAS PRODUCING MLCAPE OF AROUND 1000 J/KG. ISOLD-SCT SHRA/TSRA
HAVE FORMED IN AN AREA OF LOW-LEVEL CONVERGENCE FROM THE NWRN BLKHLS
SEWD INTO NRN NEB. GIVEN THE WEAK FORCING AND MODEST CAPE THE
STORMS HAVE BEEN RELATIVELY WEAK TO THIS POINT.

FOR THE REST OF THIS AFTN AND EVNG THE WAVE OVER SWRN SD WILL
CONTINUE TO MOVE SOUTHEAST. ISOLD-SCT SHRA/TSRA WILL CONTINUE ALONG
THE CONVERGENCE ZONE...EXTENDING WWD INTO NERN WY. HOWEVER...THE
PRECIP SHOULD END QUICKLY THIS EVNG GIVEN THE WEAK FORCING AND LOSS
OF HEATING. SHEAR IS SUFFICIENT FOR A SUPERCELL...BUT MARGINAL AND
THIN CAPE PROFILES SUGGEST THE UPDRAFTS WILL GENERALLY REMAIN IN
CHECK. THE SURFACE WINDS WILL GRADUALLY BECOME SOUTHEAST FOR ALL
OF THE CWA TNGT AS THE SURFACE HIGH CONTINUES TO MOVE EAST.

ON TUESDAY THE SOUTHEAST WINDS WILL HELP PUSH DEWPOINTS INTO THE
MID/UPPER 50S...WHICH WILL HELP BOOST MLCAPE TO 1500-2000 J/KG. AN
UPPER RIDGE WILL MOVE OVER THE CWA AND THUS DIMINISH THE SHEAR TO
VALUES BARELY FAVORABLE FOR SUPERCELLS. A WEAK SHORT-WAVE TROUGH
WILL PUSH THROUGH THE RIDGE TUESDAY AFTN AND NIGHT...WHICH THE
MODELS HAVE BEEN VERY CONSISTENT ABOUT. HOWEVER...THE Q-G FORCING
WILL BE RATHER WEAK...WITH THE BEST SIGNAL IN THE LOW-LEVELS DUE TO
WARM ADVECTION/ISENTROPIC LIFT. AS A RESULT...EXPECT AT LEAST A
SMALL MCS TO DEVELOP LATE TUESDAY AND TRACK ACROSS THE CWA TUESDAY
NIGHT. SOME SEVERE WEATHER IS EXPECTED...BUT GIVEN THE WEAK FORCING
AND MARGINAL SHEAR THIS SHOULD NOT BE A "BIG" EVENT. THE STORMS
SHOULD CONTINUE WELL INTO TUESDAY NIGHT AS THE LOW-LEVEL JET STREAM
STRENGTHENS AHEAD OF THE NEXT WRN CONUS TROUGH.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 214 PM MDT MON JUN 17 2013

UPPER RIDGE AXIS BEGINS TO PUSH EAST ON WEDNESDAY AS
UPPER LOW MOVES EAST THROUGH THE PAC NW. CAPE WILL BE QUITE
LARGE...BUT WILL LIKELY BE FIGHTING A CAP AS WELL AS DRY SLOTTING AS
SW FLOW ALOFT INCREASES. WILL LEAVE POPS IN FORECAST...HIGHEST IN
THE ERN ZONES...WHILE DRYING THINGS OUT IN THE WRN ZONES. EVEN
THOUGH GUIDANCE IS GOING QUITE WARM...WILL CONTINUE TO UNDERCUT
GIVEN GREENNESS. UPPER LOW WILL CONTINUE PROGRESSING SLOWLY EWD
THROUGH THE NRN ROCKIES LATE IN THE WEEK INTO THE WEEKEND AND INTO
SCNTRL CANADA LATE IN THE WEEKEND. THE SW FLOW ALOFT WILL LEAD TO
PERIODIC TSTM CHANCES AS WELL AS TEMPS GENERALLY NEAR TO SLIGHTLY
ABOVE AVERAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 214 PM MDT MON JUN 17 2013

SCT TSTMS EXPECTED TODAY...MAINLY FROM THE BLKHLS INTO
SWRN SD. STRONG AND ERRATIC WINDS ALONG WITH HAIL POSSIBLE FROM THE
TSTMS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BUNKERS
LONG TERM...JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, Jun 17, 5:49 AM MST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
649 AM MDT MON JUN 17 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
649 AM MDT (749 AM CDT) MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
NORTHEASTERN WYOMING....THE BLACK HILLS AREA...AND SOUTHWESTERN
SOUTH DAKOTA TODAY AND THIS EVENING. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON HOURS.
LARGE HAIL WILL LIKELY BE THE MAIN THREAT FROM ANY STORMS THAT BECOME
SEVERE...BUT STRONG WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THIS WEEK. ISOLATED STRONG TO SEVERE STORMS WITH HAIL AND GUSTY
WINDS ARE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 17, 1:35 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUN 17 2013

SDZ024-026-028-031-072-073-172115-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
235 PM MDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 315 PM MDT...

AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLACK HAWK...OR 6 MILES NORTHWEST OF
DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  ELLSWORTH AFB...
  RAPID VALLEY...
  BOX ELDER...
  RAPID CITY AIRPORT...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 46 AND
72...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4413 10293 4392 10307 4409 10348 4425 10336
TIME...MOT...LOC 2035Z 297DEG 20KT 4412 10331

JOHNSON
Local storm report, Jun 17, 1:51 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             1 SW DOWNTOWN RAPID CIT 44.06N 103.26W
06/17/2013  M0.88 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

BUNKERS
Local storm report, Jun 17, 1:53 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.07N 103.21W
06/17/2013  M0.88 INCH       PENNINGTON         SD   NWS OFFICE

&&

BUNKERS
Local storm report, Jun 17, 2:04 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 WSW DOWNTOWN RAPID CI 44.07N 103.26W
06/17/2013  M1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

            NUMEROUS REPORTS OF NICKEL SIZE HAIL IN RAPID CITY.
            LARGEST HAILSTONES WERE 1 INCH.

&&

MSMITH
Local storm report, Jun 17, 2:10 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             3 SSE DOWNTOWN RAPID CI 44.03N 103.21W
06/17/2013  M1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

            HAIL COVERED THE WALMART PARKING LOT ON THE SOUTH SIDE
            OF RAPID CITY.

&&

MLS
Local storm report, Jun 17, 2:11 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             3 SSE DOWNTOWN RAPID CI 44.04N 103.20W
06/17/2013  M0.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

            HAIL LASTED FOR 10 MINUTES.

&&

MLS

The radar

The Rapid City radar (KUDX), 232 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 17, 2:20 PM MST
Where
Campbell County, 12 mi WSW of Gillette
Measured
1 in hail
Reported by
Public
Coordinates
44.240, -105.732

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450219.